Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 37, NWS Albany, NY

August 22, 2003Columbia County, Greene County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 22, 2003, 4:03 PM EDT for Columbia County, Greene County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2003, 4:03 PM EDT (20:03 UTC)
Expired
Aug 22, 2003, 5:00 PM EDT
In force
57 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Columbia County, NY, Greene County, NY

The radar

The Albany radar (KENX), 39 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 1:15 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 222003
SVRALY
NYC021-039-222100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
403 PM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COLUMBIA COUNTY IN EASTERN NEW YORK
  SOUTHEASTERN GREENE COUNTY IN EASTERN NEW YORK

* UNTIL 500 PM EDT

* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HIGH FALLS...OR ABOUT 4 MILES SOUTHWEST OF
  CATSKILL...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLIMAX AT 410 PM EDT
  CATSKILL AT 415 PM EDT
  COXSACKIE AND NEW BALTIMORE AT 420 PM EDT
  HUDSON AND CLERMONT AT 425 PM EDT
  LIVINGSTON AT 435 PM EDT
  CLAVERACK AT 445 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4208 7389 4221 7403 4210 7406 4211 7431
          4220 7454 4235 7443 4237 7426 4241 7427
          4246 7377 4228 7377 4228 7360 4205 7362

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:45 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 22, 2:45 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT FRI AUG 22 2003

ZONES ALREADY OUT. WILL FINE TUNE GRIDS AND SEND THEM ALL OUT REALLY
SOON.

.DISC...AM DOING THINGS A LITTLE DIFFERENTLY TODAY. HAVE ISSUED THE
ZONES EARLY TO REFLECT THE CURRENT SVR WATCH. A LINE OF STORMS HAVE
FLARED UP TO OUR NE...AND HAVE ISSUED 3 WARNINGS FOR THESE COUNTIES.
LOOKS AS WE ARE RIGHT IN THE MIDDLE OF OUR SHOW...AND SUSPECT OUR
PORTION OF THE WATCH WILL END A LOT EARLY THAN 800 PM EDT. BUT WE
WILL BE COVERED FOR NOW. AIR HAS SURFACE BASED CAPES UP TO 3000 J/KG
OVER OUR SE REGIONS.

STRONG COLD FRONT IS MOVING ACROSS THE CWA AS I WRITE...AND SHOULD
CLEAR THE WHOLE REGION BY 800 PM. THE SHORT WAVE TO THE NORTH
HAS WEAKENED COMPARED TO YESTERDAY/S RUN...SO WILL CONTINUE TO BACK
OFF ANY POST FRONTAL SHOWER ACTIVITY. GFS H8 TEMPS NOT NEARLY AS
COOL AS YESTERDAY...MORE IN LINE WITH THE ETA AND WILL DROP TO ABOUT
8C LOCALLY...6C NORTH...CLOSER TO 10C SOUTH. EITHER WAY...THE
TRAJECTORY OF THIS AIR MASS WILL COME DOWN FROM HUDSON/S BAY AND
BRING THE FIRST REALLY REFRESHING CANADIAN AIR MASS SINCE MID JULY.
FINALLY...WE SHOULD ENJOY A REALLY NICE WEEKEND...ALBEIT ON THE
BREEZY SIDE SATURDAY AND ON THE CHILLY SIDE EARLY SUNDAY MORNING.

.EXTENDED...SLIGHT DIFFERENCES FROM PREVIOUS THINKING AS WE HEAD
INTO EARLY NEXT WEEK. THE GFS INDICATES SOME WAA TYPE CLOUDS AND
POSSIBLE RAIN...MAINLY TO OUR NORTH LATER SUNDAY NIGHT INTO EARLY
MONDAY. FOR NOW...JUST CALL IT PARTLY CLOUDY. SWRLY FLOW BEGINS TO
RETURN MONDAY. ANOTHER COLD FRONT IS PROGGED TO MOVE THROUGH LATE
TUESDAY INTO WEDNESDAY...FOLLOWED WHAT COULD PERHAPS BE THE FIRST
REAL ARCTIC DISCHARGE OF THE SEASON.

.HYDROLOGICAL DISCUSSION...SO FAR...STORMS ARE MOVING RIGHT
ALONG...AND WE DON/T SEE A REASON WHY THIS SHOULD CHANGE.
BACKBUILDING IS ALWAYS A POSSIBILITY. NOT ANTICIPATING ANY FFWS THIS
AFTERNOON...BUT ANY THUNDERSTORM COULD LOCALLY DUMP AN INCH OR
BETTER. THE AVERAGE RIVER BASIN QPF SHOULD BE UNDER A QUARTER OF AN
INCH WITH THE MOST SOUTHEAST. AFTER ABOUT SUNDOWN...DRY WEATHER AND
NO PROBLEMS ANTICIPATED THROUGH WEEKEND AND POSSIBLY BEYOND.

.ALY...SEVERE THUNDERSTORM WATCH THROUGH 800 PM EDT FOR

NYZ047-051>054>058>061-063>066
VTZ013>015
MAZ001-025
CTZ001-013

.ALY...NONE.
Hazardous weather outlook, Aug 22, 3:50 AM EDT, 12 hours 13 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-220945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
350 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY
THERE IS A POSSIBILITY OF SOME STRONG THUNDERSTORMS FROM LATE THIS
MORNING THROUGH MID AFTERNOON ACROSS THE SOUTHEAST CATSKILLS...MID
HUDSON VALLEY...LITCHFIELD HILLS AND SOUTHERN BERKSHIRES.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE MORNING OR EARLY AFTERNOON.

In the hours before

Local storm report, Aug 22, 2:41 PM EDT, 1 hour 22 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
0242PM     FRI AUG 22 2003
#2 0000002 000
GBES WLSR APTS
01522    FILE 28   RENSSELAER COUNTY BPS  NY041013P          AUG 22-03
TO       A B P

TRAFFIC SIGNALS ON HOOSICK STREET / ROUTE 7 ARE OUT OF SERVICE DUE TO STORM
DAMAGE ALL UNITS USE CAUTION IN THIS AREA

AUTH DEPUTY DIRECTOR MARK SPIEZIO
OPER - SEEL,WILLIAM                   1441
Special weather statement, Aug 22, 3:07 PM EDT, 56 minutes before
NYZ061-221930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
307 PM EDT FRI AUG 22 2003

...A STRONG THUNDERSTORM IN COLUMBIA COUNTY...

AT 305 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES NORTHWEST OF NEW LEBANON...OR 9 MILES WEST OF PITTSFIELD...
MOVING EAST AT 35 MPH.

IT WILL BE NEAR LEBANON SPRINGS AT 315 PM...

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
EASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 22, 3:11 PM EDT, 52 minutes before
CTZ001-013-NYZ066-222000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
311 PM EDT FRI AUG 22 2003

...A STRONG THUNDERSTORM IN DUTCHESS AND LITCHFIELD COUNTIES...

AT 311 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES SOUTH OF GAYLORDSVILLE...OR 5 MILES WEST OF NEW MILFORD...
MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

KENT AT 320 PM EDT...
NEW PRESTON AT 325 PM EDT...
BANTAM AND CORNWALL BRIDGE AT 335 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
EASTERN NEW YORK AND SOUTHERN VERMONT.
Local storm report, Aug 22, 3:12 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
312 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    TROY                      NY   WIND DAMAGE
08/22/03   RENSSELAER                     POWERLINES DOWN AND
                                          POWER OUTAGES

NNNN
Special weather statement, Aug 22, 3:45 PM EDT, 18 minutes before
MAZ025-NYZ060-061-222030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT FRI AUG 22 2003

...STRONG THUNDERSTORMS IN COLUMBIA AND BERKSHIRE COUNTIES...

AT 343 PM EDT DOPPLER WEATHER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS 5 MILES NORTH OF PHILMONT...OR 4 MILES SOUTHWEST OF
CHATHAM...MOVING EAST AT 30 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN
EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE
NEAR...

AUSTERLITZ AT 400 PM EDT...
HOUSATONIC AND GREAT BARRINGTON AT 410 PM EDT...
LENOX AT 415 PM EDT...
LEE AT 420 PM EDT...
MONTEREY AT 425 PM EDT...
OTIS AND BECKET AT 430 PM EDT...

RAINFALL AMOUNTS WILL VARY FROM A QUARTER TO A HALF AN INCH WITH
LOCALLY HIGHER AMOUNTS UP TO AN INCH.

OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE KINDERHOOK...PHILMONT...
STOTTVILLE AND VALATIE

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
EASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 22, 3:55 PM EDT, 8 minutes before
NYZ059-222030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT FRI AUG 22 2003

...A STRONG THUNDERSTORM IN GREENE COUNTY...

AT 355 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTH OF HIGH FALLS...OR 5 MILES WEST OF CATSKILL...MOVING EAST
AT 35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

CATSKILL AT 400 PM EDT...
ATHENS AT 405 PM EDT...

OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE HIGH FALLS...LEEDS AND
ROUND TOP.

RAINFALL AMOUNTS FROM THIS THUNDERSTORM WILL RANGE FROM A FEW TENTHS
TO A HALF AN INCH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
EASTERN NEW YORK AND SOUTHERN VERMONT.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:57 PM EDTSevere Thunderstorm WarningALYRensselaer63 min
Aug 22, 4:39 PM EDTSevere Thunderstorm WarningALYDutchess66 min

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.